Flare up pain after Prostrap Injection

Hi ladies,

I've been on Prostrap for 3 months now and have noticed a pattern, in that every time I have the injection, for about 1 week afterwards I feel awful. Terrible pelvic pain, pains down thighs, pain in buttocks and crushing fatigue (in fact the exact same symptoms I had before I started on Prostrap and the reason for starting it in the first place).

My question is, every time I have my injection (having 6 month course before having ovaries removed) will I feel like this every month. Would it be better for me to have the three month injection and would that mean I only get one flare up and if so how long would that flare up last for. Can anyone offer me any advice on this please.

thanks S

6 Replies

  • Hi, I'm on my second injection and have been exactly the same, was hoping to start feeling better by now!!! It's really nice to know someone else is going thru the same as me and that I'm not losing my mind haha x

  • hya sara, thanks for replying. Yes its not an easy ride being on this Prostrap is it? It seems to be a very difficult time both physically and mentally and is really challenging me, in that whether to continue or not continue.....I will see..

  • Hi Sarah

    The word 'flare' you have used is exactly what this is called. When you first have these medications they stimulate the pituitary gland to over-produce the hormones that cause your ovaries to produce oestrogen before a feedback loop takes effect to switch the oestrogen off. So initially you produce more oestrogen than normal in what is called the flare effect. I assume monthly injections are intended to work back to back but this is clearly not happening with you and you are experiencing this effect each time and your hormones will be all over the place. This could last 2 weeks. I'm not sure why they've given you this as I know your issue is the severe PMDD that is likely to be caused in a large part by sensitivity to hormones and their fluctuations to begin with. This won't serve as a test to see if a hysterectomy and oophorectomy will cure your problems because with a hysterectomy you would take low dose oestrogen by a patch that you could control and should give you an even dose. That situation and the one you are in are quite different. You should have had all this explained as prostap is a very serious medication - I was desperately ill on it for 6 months but they insisted I carry on with it. That was when I had no understanding. I was given a hysterectomy for severe PMS without me ever being told - I was told it was for severe hormone imbalance but my symptoms turned out to be severe allergy to oestrogen and were nothing like PMS. I turned out to have endo but I know you don't. So I'm concerned by the buttock and leg pain as they wouldn't be typical of PMDD but are classic for endo which these surges of oestrogen could be setting off. I would suggest that you don't take any more prostap as it is serving no purpose. Personally at your age I should think of having a hysterectomy and BSO with low dose oestrogen till about 50 if you need it then life should be rosy. I do think you need checking for endo too though to ensure any is excised at the same time. x

  • Hi Lindle, thanks for your detailed reply. I found your reply very interesting in what you said about classic signs of endo. Let me tell you this, for a number of years now, as well as suffering every month for two weeks (starting mid cycle) I had crushing fatigue, depression, migraine and along with this on about day 14 of my cycle I would start to get a horrible pain in my groin, a sharp pain which seemed to go right through me to my right buttock, a sickly horrible pain which would radiate down the right hand side of my thigh and also felt in the right side of my calf. I would say it felt like sciatic pain from the middle of my buttock down my leg. The pain was bad but seemed worse at night time and I would constantly be moving my legs around the bed for some relief. Anyway, I went to see my GP on numerous occasions about this and she made a few suggestions about what it could possibly be (she sent me for a scan to see if it was a hernia can you believe, even though I knew that it wasn't a hernia) but not once did she suggest endo. I had done some research of my own on endo and my symptoms matched exactly the same. I then suggested to another GP I spoke to that I was convinced it was endo and he actually agreed with me, so he sent me for a Laparoscopy, but to my disappointment, nothing was found and I was sent away with no answers and basically have been left to get on with it for about the last 5 or so years at least. Over the past 9 months I would say the pain seemed to fade away and hasn't been as bad as what it used to be and I just thought that was the end of it, but the PMDD symptoms were getting worse and I was off work every month for about a week, it was that bad. I had tried antidepressants but didn't like how they made me feel and only stayed on them for about 3 days and felt weird so stopped that. I then reluctantly, after a further visit to GP and referral to Gynae, decided to go on Prostrap with Livial addback and gynae said it would get rid of all my problems and make me feel wonderful. So since being on this current treatment, I had a period on the first month and the buttock pain returned with a vengeance and I was in so much pain, not period pain but the pain being concentrated and severe back on the right hand side going through groin and buttock and down my leg. Second month same pain, but not as severe, but bled for nearly 2 weeks and now after having third injection, buttock pain is back again and radiating down my leg as I type, so where do I go from here. Do I continue with this or what. I think I will ring gynae secretary tomorrow, because this needs discussing with him now and what my options are here. Anyway I'll see what happens.

    Sorry, I've waffled a bit....

  • Hi Sarah

    To be honest I don't think a general gynae will have much of a clue on this. They tend to give these injections like sweets without really having a reason to and if you talk about the flare effect and possible endo I imagine you won't get too far. Your mention of 'crushing fatigue' and migraine resonated with me. Mine wasn't any sort of classic migraine but a nerve pain in my head so intolerable that it felt like nerves were being gnawed on and the fatigue was utterly total. I had lots of other neurological symptoms too and my life was utterly ruled by them. I discovered my problem was allergy to oestradiol which is now associated with endo as is chemical sensitivity generally. You do sound especially sensitive to medicines and feeling 'weird' on antidepressants is so typical of chemical sensitivity. I called it my 'queer head'. I have only had a snapshot of you but I do wonder if this might have been your problem all along, as I was diagnosed as having the worse case of PMS that ever existed apparently. Click on my name and have a read of my first post on endo and its symptoms and the one on Pouch of Douglas endo. I should think the vast majority of women with POD endo first had a lap that was declared clear. This is the only place I had it and it didn't reveal itself until age 51 six years after a hysterectomy and BSO. Nothing was ever found in my pelvis, but the POD is a very hidden place most gyneas miss and your symptoms suggest it. The pain you describe is usually on the left but not always. I seriously think you have probably had this all along with allergy to hormones like I had. Prostap can have serious long term effects such as impaired cognitive function and since it is not agreeing with you I wouldn't take any more if it were me as it acts on your brain and your body is telling you it is not good for you. My recommendation would be to request a referral to an endo specialist for a proper lap.

  • Thank you Lindle. I have found your comments very helpful and will be contacting my Gynae today.

    thanks again :)

You may also like...